IM InjectionsRegister Today!
- by lweatherby Apr 20, '12Situation: IM Phenergan injection in the deltoid of obese patient resulting in an immediate, small localized knot at injection site. I don't know the specifics of the needle size and method used.
Question: What causes this? Is it just something that just happens sometimes or is it an operator error? I was thinking maybe it ended up being SQ because the pt was obese and the needle was too short. Or maybe it was pushed too quickly?
Any input is greatly appreciated. I am a relatively new nurse. I had a patient ask me about this and besides not having an answer........ I of course became paranoid that I may do the same thing.
- Apr 20, '12 by RNperdiemPhenergan is seriously corrosive. The pain of under-diluted IV phenergan is very painful.
I had an IM shot of phenergan once, and the site hurt me for 3 weeks.
It is a drug I tend to avoid giving and doctors here avoid prescribing for those reasons.
Unfortunately, there is a shortage of anti-emetics so I have given more phenergan than I used to.
So, to answer your question, you could have done everything right and still had that knot of irritation.
- Apr 20, '12 by roser13We have not given Phenergan IM for quite some time due to its corrosive nature. We only give it IV, greatly diluated and through the port farthest from the site.
- Apr 20, '12 by GitanoRNphenergan injection should not be given by the subcutaneous route because evidence of chemical irritation has been noted, and necrotic lesions have resulted following subcutaneous injection. therefore, the preferred parenteral route of administration is by deep intramuscular injection. having said that, is because of the risks of intravenous injection, the preferred route of administration of phenergan injection is deep intramuscular injection subcutaneous injection is contraindicated. please read the directions on the vial!
- Apr 22, '12 by tcvnurseOur hospital doesnt even have phenergan as IV/IM anymore. Risk of complications way to high. I know a lady who got injections of phenergan and developed blood clots at the sites. Very bad news.